Some people have side effects that bother them after getting an IUD, but these usually go away after a few months. Rarely, the side effects can be serious.
IUD side effects.
Some people have side effects after getting an IUD. They usually go away in about 3–6 months, once your body gets used to the visitor in your uterus. So if you can stick it out for a few months, there’s a good chance the side effects will ease up. You can keep track of the side effects you're experiencing using our birth control app.
Side effects can include:
pain when the IUD is put in
cramping or backaches for a few days after the IUD is put in
spotting between periods
heavier periods and worse menstrual cramps (ParaGard)
Pain medicine can usually help with cramping. If the bleeding or cramping gets pretty bad and doesn’t seem to get better, tell your nurse or doctor what's going on.
IUDs don’t protect against STDs.
While IUDs are one of the best ways to prevent pregnancy, they don't protect you from sexually transmitted infections. Luckily, using condoms every time you have sex reduces the chance of getting or spreading STDs. So the thing to do is to use condoms with your IUD.
Rarely, side effects are serious.
Serious problems from IUDs are not at all common, but there are some risks and warning signs you should know about.